South Dakota, 2014

Hail in South Dakota, August 2, 2014

August 2, 2014 · NWS FSD · 10 events in 3 counties and zones

Thunderstorms produced large and damaging hail in part of southeast South Dakota on the evening of August 2nd. The area affected was in Brule, Aurora, and Charles Mix Counties between the Missouri and James Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large and damaging hail in part of southeast South Dakota on the evening of August 2nd. The area affected was in Brule, Aurora, and Charles Mix Counties between the Missouri and James Rivers. The largest hail stones were larger than baseballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 5:32 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 2, 5:32 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT SAT AUG 2 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 326 PM CDT SAT AUG 2 2014

MCV CONTINUES TO SPIN ACROSS SOUTHWEST MINNESOTA...AND AFTER DIURNAL
DOWN TIME LATE MORNING AND EARLY AFTERNOON...HAS STARTED TO KICK UP
DEVELOPMENT OF SHRA/TSRA ONCE AGAIN IN A CONCENTRATED AREA. MCV IS
IN ADVANCE OF ONE STRONG WAVE PUSHING INTO WEST CENTRAL MINNESOTA...
WHILE ANOTHER WAVE IS POISED ACROSS NORTH CENTRAL SOUTH
DAKOTA...BOTH MOVING SOUTHEAST AT AROUND 20 MPH. EVOLUTION OF
CONVECTION IN THE SHORT TERM...AS WELL AS POTENTIAL FOR HAZARDOUS
WEATHER...IS PRIMARY CONCERN.

MCV WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED CONVECTION AS IT
DRIFTS ACROSS SOUTHWEST MINNESOTA...ENVIRONMENT SOMEWHAT LESS
UNSTABLE THAN THAT TO THE WEST...WITH A GRADIENT IN MID LEVEL LAPSE
RATE OVER THE HEART OF THE CWA. COULD SEE A LITTLE MARGINAL HAIL
WITH STRONGER STORMS LATE AFTERNOON IN SW MN. TRAILING MID LEVEL
BOUNDARY FROM THIS...ALONG WITH VISUAL EVIDENCE OF ACCAS SUGGESTS
POTENTIAL LOCATION FOR MORE DEVELOPMENT BACK TO THE NORTHWEST
THROUGH EARLY EVENING.

AS WEAK JET DROPS SOUTH THIS EVENING...WILL GET AN INCREASE IN THE
LOW LEVEL JET...NOT A STRONG INCREASE...BUT JUST ENOUGH THAT WILL
ENHANCE NOCTURNAL DEVELOPMENT TOWARD THE LOWER MISSOURI VALLEY
HEADING THROUGH THE NIGHT. ELEVATED INSTABILITY SHOULD REMAIN A
FAIRLY SKINNY 500-1000 J/KG AT MOST...AND EFFECTIVE SHEAR IS JUST
ENOUGH THAT COULD SEE A LITTLE MARGINAL HAIL WITH STORMS...BUT THIS
WOULD BE MORE APT TO BE DURING THE EVENING...AND THEN PERHAPS
FURTHER SOUTHWARD LATER INTO THE NIGHT.

MOST ACTIVITY EXCEPT FOR SOME LINGERING CONVECTION IN THE FAR
EAST/SOUTHEAST SHOULD HAVE ENDED BY 12Z...WITH LACK OF DEEPER LIFT
SUPPORT FOR MUCH OF THE DAY. BY TOMORROW AFTERNOON...BOUNDARY
REINFORCED BY ANY CONVECTION SHOULD HAVE SETTLED SOUTHWARD INTO
EASTERN NEBRASKA AND WESTERN IOWA AND WILL WATCH SECONDARY BOUNDARY
MOVING SOUTHWARD THROUGH NORTHEAST SOUTH DAKOTA DURING THE
AFTERNOON. WITH SUPPORT OF ANOTHER OF THESE WEAK NORTHWEST FLOW
WAVES...SHOULD GET ADDITIONAL SHOWER/THUNDERSTORM DEVELOPMENT.
SOME FAIRLY HIGH DEWPONTS WILL CONGEAL AROUND THE SOUTHERN BOUNDARY
AND INCREASE POTENTIAL INSTABILITY...ALTHOUGH COULD REMAIN JUST A
BIT CAPPED UNTIL SUBTLE LIFT FORCING BEYOND THE DAYTIME PERIOD.
AGAIN WOULD HAVE A VERY MARGINAL SEVERE WEATHER THREAT FOR MAINLY
EAST THROUGH SOUTH CWA DURING THE LATE AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 326 PM CDT SAT AUG 2 2014

A WEAK FRONTAL BOUNDARY WILL SAG THROUGH THE REGION LATE SUNDAY
AFTERNOON AND DROP SOUTHEAST. AN ISOLATED STORM OR TWO MAY FORM
ALONG THIS BOUNDARY LATE SUNDAY AFTERNOON...AND WILL MAINTAIN A
SLIGHT CHC POP OVER THE FAR EASTERN CWA.

THE MID LEVEL RIDGE WILL BEGIN TO FLATTEN EARLY NEXT WEEK AND WILL
BRING AN EXTENDED PERIOD OF UNSETTLED WEATHER TO THE NORTHERN
PLAINS...ESPECIALLY BY MID WEEK. BY MONDAY...ANTICIPATING A WEAK
SHORTWAVE TO CROSS THE NORTHERN ROCKIES AND ENTER INTO NORTHWESTERN
SD MONDAY MORNING. MUCH LIKE THIS MORNING...COULD ANTICIPATE A WEAK
MCV CROSSING THE AREA...SO WHILE OVERALL POP TRENDS ARE LOW...WILL
NEED TO WATCH HOW THIS WAVE MOVES SOUTHEAST.

THE MOST UNSETTLED PERIOD OF THE MEDIUM RANGE BEGINS BY TUESDAY
MORNING AS A WARM FRONT FORMS SOUTH OF THE CWA MONDAY NIGHT.
SEVERAL PIECES OF ENERGY WILL BEGIN TO EJECT EASTWARD INTO THE
PLAINS BY MID-WEEK...AND MODELS CONTINUE TO HAVE A RELATIVELY
SCATTERED PERSPECTIVE ON WHERE THE HIGHEST INFLUENCE FROM THIS ENERGY
WILL FALL. AT THIS TIME...RAIN CHANCES ARE EXPECTED TO INCREASE
EARLY TUESDAY MORNING...AND PERSIST ALL DAY AND INTO TUESDAY NIGHT
ALONG AND NORTH OF THE WARM FRONT. DEPENDING ON WHERE THIS BOUNDARY
FALLS...TEMPERATURES COULD BE SUBSTANTIALLY IMPACTED ON WEDNESDAY
WITH RAIN COOLED AIR NORTH OF THE BOUNDARY AND A QUICK JUMP INTO THE
80S SOUTH OF THE BOUNDARY. ECMWF/GFS CONTINUE TO FLIP FLOP ON THE
THURSDAY AND FRIDAY TIME PERIODS...WITH COMPLETELY DIFFERENT
PICTURES ALOFT. ECMWF DOES LINE MORE FAVORABLE WITH THE
GEM...SUGGESTING CONTINUED PRECIPITATION CHANCES THURSDAY AND
DIMINISHING CHANCES FRIDAY. GFS ON THE OTHER HAND AS RENEWED UPPER
RIDGING AND SURFACE HIGH PRESSURE OVER THE GREAT LAKES WHICH WOULD
SUGGEST A BRIEF BREAK IN PRECIPITATION THURSDAY WITH RENEWED RAIN
CHANCES BY FRIDAY. ALL THIS SAID...CONFIDENCE LEVELS RATHER
LOW...AND GIVEN VARIANCE IN GUIDANCE...SEE NO REASON TO DEVIATE
SUBSTANTIALLY FROM POPULATED VALUES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 632 PM CDT SAT AUG 2 2014

GENERALLY VFR WITH ISOLATED -TSRA THROUGH 06Z...POSSIBLY
CONTINUING SOUTH OF INTERSTATE 90 THROUGH 15Z. POSSIBLE EXCEPTION
TO VFR IN THE FORM OF PATCHY 3-5SM/BR 08Z-14Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...DUX
AVIATION...
Hazardous weather outlook, Aug 2, 3:41 AM CST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 AM CDT SAT AUG 2 2014

MNZ071-097-098-SDZ038>040-050-052>070-030945-
LINCOLN MN-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-
441 AM CDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ013-
014-SDZ071-030945-
LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
DIXON-DAKOTA-UNION-
441 AM CDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SPOTTY THUNDERSTORMS ARE POSSIBLE NORTH OF INTERSTATE 90 THIS
AFTERNOON...AND SOUTH OF INTERSTATE 90 OVERNIGHT TONIGHT. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON. IF
THUNDERSTORMS DO DEVELOP...STRONGER STORMS MAY PRODUCE SMALL HAIL
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Aurora

When
August 2, 6:36 PM CST
Where
Aurora County, 0.85 mi NW of Stickney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.590, -98.440

Hail was mostly dime or smaller size, with a few stones as large as half dollars.

Hail, Aurora

When
August 2, 6:47 PM CST
Where
Aurora County, 0.85 mi NW of Stickney
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.590, -98.440

Golf Ball size hail caused an unknown amount of damage to vehicles and crops.

Hail, Charles Mix

When
August 2, 6:54 PM CST
Where
Charles Mix County, 4.73 mi ESE of Platte Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
43.380, -98.730

Large hail caused an unknown amount of damage to vehicles, windows, and crops.

Hail, Aurora

When
August 2, 6:55 PM CST
Where
Aurora County, 0.85 mi NW of Stickney Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
43.590, -98.460

Hail, Charles Mix

When
August 2, 7:10 PM CST
Where
Charles Mix County, Geddes
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.250, -98.700

Large hail broke windows dented vehicles, and damaged crops. The amount of damage was not known.

Hail, Aurora

When
August 2, 7:10 PM CST
Where
Aurora County, 3.41 mi SW of Stickney Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
43.540, -98.490

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Charles Mix

When
August 2, 7:35 PM CST
Where
Charles Mix County, 7.86 mi SSW of Geddes
Measured
3 in hail
Reported by
Public
Coordinates
43.140, -98.740

Large hail caused an unknown amount of damage to vehicles, windows, and crops.

Hail, Brule

When
August 2, 7:51 PM CST
Where
Brule County, 7.37 mi ENE of Eagle
Measured
1.25 in hail
Reported by
Public
Coordinates
43.620, -98.950

Hail, Charles Mix

When
August 2, 8:15 PM CST
Where
Charles Mix County, 2.56 mi NE of Academy
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
43.480, -99.050

Large hail covered the ground, and caused an unknown amount of crop damage.

Hail, Charles Mix

When
August 2, 8:30 PM CST
Where
Charles Mix County, 5.43 mi SE of Academy
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.390, -99.010

Large hail covered the ground, and caused an unknown amount of crop damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532631, 532632, 532633, 532635, 532636, 532637, 532638, 532639, 532640, 532641.